Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 97, NWS Memphis, TN

May 27, 20084 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at May 27, 2008, 7:47 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 7:47 AM CDT (12:47 UTC)
Expired
May 27, 2008, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chester County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 139 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:33 AM CDTFLASH FLOODSavannah, TNMANY STREETS IN SAVANNAH AND JUST TO THE WEST OF SAVANNAH HAVE WATER DEEP ENOUGH TO GO OVER THE BUMPERS OF CARS
May 27, 8:40 AM CDTFLASH FLOODLexington, TNAROUND 15 ROADS CLOSED DUE TO FLOODING IN LEXINGTON AND COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 271247
FFWMEG
TNC023-071-077-109-271545-
/O.NEW.KMEG.FF.W.0097.080527T1247Z-080527T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
747 AM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1045 AM CDT

* AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS... 
  2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIFFLIN...
  LEXINGTON...JACKS CREEK...HENDERSON...BLUE GOOSE AND BARGERTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3544 8834 3543 8823 3539 8819 3542 8803
      3530 8797 3502 8797 3502 8864 3553 8865
      3558 8860 3578 8861 3583 8857 3583 8842
TIME...MOT...LOC 1247Z 180DEG 0KT 3543 8842

$$
1 follow-up statement
000 
WGUS74 KMEG 271507
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 AM CDT TUE MAY 27 2008

TNC023-071-077-109-271545-
/O.CON.KMEG.FF.W.0097.000000T0000Z-080527T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
1004 AM CDT TUE MAY 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
MCNAIRY...HARDIN...NORTHEASTERN CHESTER AND WESTERN HENDERSON
COUNTIES...

AT 1004 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS IN HENDERSON COUNTY 
REPORTED VERY HEAVY RAIN WITH SEVERAL AREA ROADWAYS CLOSED DUE TO 
FLOODING. OVER THE PAST 3 HOURS DOPPLER RADAR ESTIMATES THAT 3 TO 6 
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIFFLIN...
LEXINGTON...JACKS CREEK...HENDERSON...BLUE GOOSE AND BARGERTON.

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE IN 
THE WARNED AREA OVER THE NEXT COUPLE OF HOURS WITH CONTINUED 
FLOODING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3544 8834 3543 8823 3539 8819 3542 8803
      3530 8797 3502 8797 3502 8864 3553 8865
      3558 8860 3578 8861 3583 8857 3583 8842
TIME...MOT...LOC 1504Z 180DEG 0KT 3543 8842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:25 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 27, 4:25 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
425 AM CDT TUE MAY 27 2008

.DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY STRETCHING FROM THE EASTERN GREAT LAKES INTO
NORTHERN MISSOURI AND THEN BACK INTO THE CENTRAL PLAINS. REGIONAL
WSR-88D TRENDS SHOW A CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL ARKANSAS AND A DECAYING MCS STRETCHING FROM
SOUTHWEST MISSOURI INTO OKLAHOMA. TEMPERATURES RANGE FROM THE 60S
NORTH TO THE LOWER 70S SOUTH OF I-40. SEVERE WEATHER POTENTIAL
TODAY AND TONIGHT IS THE MAIN CONCERN IN THIS FORECAST PACKAGE.

TODAY THROUGH THURSDAY NIGHT...QUASI-STATIONARY BOUNDARY LOCATED
UPSTREAM WILL GRADUALLY MOVE SOUTH INTO THE LOWER MISSISSIPPI
VALLEY TONIGHT INTO WEDNESDAY. MEANWHILE...WEAKENING MCS
STRETCHING FROM SOUTHWEST MISSOURI BACK THROUGH WESTERN ARKANSAS
AND EASTERN OKLAHOMA WILL CONTINUE TO WEAKEN AS IT APPROACHES THE
MID SOUTH THIS MORNING. HOWEVER...AS INSTABILITY INCREASES WITH
DAYTIME HEATING ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP. LEFT OVER OUTFLOW BOUNDARIES FROM YESTERDAY/S
CONVECTION WILL PROVIDE A LIFTING MECHANISM FOR ANY NEW
CONVECTION THAT DEVELOPS. MODEL SOUNDINGS/SHORT TERM CONVECTIVE
ANALYSIS YIELDS SURFACE BASED CAPE VALUES BETWEEN 2000-4000 J/KG
AND LIS BETWEEN -8 AND -9. IN ADDITION...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 14KFT...WHICH WILL LIMIT OVERALL HAIL SIZE TODAY TO
AROUND THE SIZE OF NICKELS. NONETHELESS...DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
WHICH BECOME SEVERE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE
SHOWERS AND THUNDERSTORMS AS PRECIPITABLE WATER VALUES WILL BE
APPROACHING 2 INCHES.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE MID
SOUTH WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY SLOWLY DEPARTS
THE AREA BY THURSDAY MORNING AND HIGH PRESSURE RETURNS FOR
THURSDAY AFTERNOON INTO FRIDAY.

.LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODELS
INDICATE VERY LITTLE CHANGE IN THE OVERALL UPPER AIR PATTERN
THROUGH MONDAY. THE LOWER MISSISSIPPI VALLEY WILL REMAIN ON THE
PERIPHERY OF THE UPPER LEVEL RIDGE WITH ANOTHER COLD FRONT MOVING
SOUTH INTO THE REGION FOR THE UPCOMING WEEKEND WILL NOT BUILD INTO THE
LOWER MISSISSIPPI VALLEY UNTIL THE MIDDLE OF NEXT WEEK. ANOTHER
COLD FRONT WILL MOVE SOUTH INTO THE REGION TOWARDS THE END OF THE
WEEKEND...PRODUCING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 4:31 AM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
431 AM CDT TUE MAY 27 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
431 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO
THE SIZE OF NICKELS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
BECOME SEVERE. IN ADDITION...HEAVY RAINFALL FROM THE THUNDERSTORMS
HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING ACROSS THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 4:54 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT TUE MAY 27 2008

TNZ055-092-271030-
DECATUR TN-HARDIN TN-
454 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF MORRIS CHAPEL AT 454 AM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING THE CITY OF
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 4:58 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CDT TUE MAY 27 2008

TNZ051-052-271030-
CROCKETT TN-MADISON TN-
458 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST
OF BELLS AT 458 AM CDT...MOVING EAST AT 25 MPH.

PEOPLE IN CROCKETT AND MADISON COUNTIES...INCLUDING THE CITY OF
JACKSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 530 AM CDT.
Special weather statement, May 27, 5:28 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 AM CDT TUE MAY 27 2008

TNZ020-021-052-054-271115-
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
528 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER FAIRVIEW AT 528 AM CDT...MOVING EAST AT 25
MPH.

PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES...
INCLUDING THE CITY OF HUMBOLDT...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM CDT.
Special weather statement, May 27, 5:38 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT TUE MAY 27 2008

TNZ055-092-271115-
DECATUR TN-HARDIN TN-
538 AM CDT TUE MAY 27 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF DECATURVILLE AT 538 AM
CDT...MOVING NORTHEAST AT 11 MPH.

PEOPLE IN DECATUR AND HARDIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 AM
CDT.
Local storm report, May 27, 7:14 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
714 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/27/2008                   DECATUR            TN   LAW ENFORCEMENT

            SEVERAL ROADS IN PARSONS AND THE NORTHERN PORTION OF
            DECATUR COUNTY AFFECTED.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 AM CDTFlash Flood WarningMEGDecatur, Henderson4 hr
May 27, 7:40 AM CDTAreal Flood AdvisoryMEGWeakley2 hr
May 27, 7:49 AM CDTAreal Flood AdvisoryMEGCarroll, Gibson3 hr
May 27, 8:25 AM CDTFlash Flood WarningMEGCarroll, Gibson3 hr
May 27, 9:58 AM CDTAreal Flood AdvisoryMEGMadison2 hr
May 27, 10:44 AM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
May 27, 12:22 PM CDTFlash Flood WarningMEGHardin, McNairy113 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.